When you have as much going on in your body as Lucy does you have to pick and choose what you are going to try and fix and what can wait. Pain control was of the upmost importance so we set out achieve that with the hope that once we achieved it some things would improve for her.
It took several days and did NOT come easily, but I feel that we have achieved a level of pain control that is working for Lucy at the present time. Every 24 hours or so she seems to build up a tolerance and needs more to keep her comfortable. I am hoping that she can manage on the dosing that she is at as we have no room to go up on the drip, but a little room to go up on her PRN doses.
Lucy is experiencing the shakes. Her body temperature is low at around 96.7 degrees, but this is not an unusual body temp for our girl. It is believed that she is experiencing withdrawal symptoms from the ketamine. Oh my gosh, my three year old is going through withdrawal!
Lucy’s body reacts to medications differently. You know the fine print that reads less than 1% of people can experience this, that, or the other…that’s Lucy! Lucy has a history of experiencing paradoxical reactions to medications, this means the opposite effect happens to her. We are seeing this with the dialaudid, she is on an extremely high dose of it, for most of us the dose that she is on would knock us out until Christmas. Not Lucy, in fact she has not slept, in over 24 hours! This is not to say that she isn’t tired, she is EXHAUSTED, she just can’t sleep. There has been mention of trying rectal valium, but it is in the benzodiazepine class of drugs, and guess what…Lucy has paradoxical reactions to all benzodiazepines so we are NOT going to try it. What’s a mama to do?!?
In addition to the insomnia, Lucy’s histamines are firing off and she is constantly itching. We are using dry hospital towels to scratch her face because they are somewhat abrasive and can scratch more surface area all at once. Her Benadryl dose is at it’s max and can only be given every six hours, one dose provides Lucy relief for about an hour maybe two.
All narcotics are constipating, Lucy’s severe dysmotility issues in combination with the side effects of the narcotics are causing issues far beyond what I can express in words. In all honesty, we are not really sure what we can do about this. We can not put anything into her intestinal tract via her g or her j tube, and enemas and suppositories do nothing for Lucy. Abdominal scans have been ordered to see what her bowels look like. No bowel sounds are detected on examination, which simply means her bowels are not moving. This issue in and of itself is huge, but for Lucy it is a part of daily living.
Lucy is in a hyper metabolic state and as a result her body is metabolizing things “differently” than it does “usually”. Lucy is experiencing hyperhidrosis, excessive perspiration. Everyone keeps commenting on her curly hair…she does not have curly hair, it just looks curly because she is covered in sweat. She is soaking through towels, and dare I say she smells a little like the boy’s locker room. I would love to bathe her, however, because she is so sensitive at the moment we really don’t want to do anything to set her off.
Hypersensitive is the state of mind that Lucy is in. Anyone that knows our girl knows that she is particular about how things should go, feel, sound…now all of that is exasperated. Her picking behavior is in overdrive, now that she is awake and more aware she is picking at the stickers at on the side of her crib. we are on the hunt for a new bed for Lucy in hopes of alleviating one issue. At least we can DO something for her.
I am relieved that we have achieved pain control, as is everyone involved in her care! NOBODY wants to go down in Lucy’s dialaudid dosing to see if we can alleviate any of these side effects, for now we need to find ways to make them manageable.
Your thoughts and prayers for continued strength for both Lucy and I are very much appreciated.